Tornadoes · United States · Florida · 2022

Unrated tornado, Elfers, Florida, May 31, 2022

This Unrated tornado ran 0.3 miles across Pasco County on May 31, 2022, touching down at 5:50 PM EDT and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 31, 2022
Touchdown
5:50 PM EDT (21:50 UTC)
Lifted
5:51 PM EDT (21:51 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Pasco County
Touchdown point
28.210, -82.690
Lift-off point
28.210, -82.695
Record number
2205311550-01

What the Weather Service recorded

Afternoon thunderstorms produce all modes of severe weather across parts of west-central and southwest Florida.

Public videos posted to social media showed tornado near New Port Richey with damage reported to 3 cars by a downed tree and powerlines damaged by debris.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:54 UTC22:30 UTCSevere Thunderstorm WarningTBW

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at May 31, 3:07 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 31, 3:07 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
307 PM EDT Tue May 31 2022

.DISCUSSION...
Scattered showers and thunderstorms continue moving west southwest
across the interior this afternoon and expect more coverage once
these reach the west coast sea breeze near the west coast later
this afternoon and evening. All of the convection will move out
into the gulf later this evening with mostly clear to partly
cloudy skies overnight. Wednesday looks like a repeat of today as
the east to northeast low level flow persists with enough moisture
for scattered to numerous showers and thunderstorms. The main
difference will be the timing as the east to northeast flow will
be a little stronger bringing the convection westward a couple of
hours sooner than today.

For Thursday the easterly flow will persist, but weaker than
Wednesday. Plenty of moisture will still be in place, especially
from the Interstate 4 corridor southward, to allow more scattered
to numerous mainly afternoon and evening convection with the
highest PoPs over the southern interior and southwest Florida.

For Friday through Saturday the forecast is highly dependent on
the future development or lack thereof of a possible tropical
system moving across the southeast Gulf of Mexico. At this time
expect breezy conditions to develop Friday into Saturday with
scattered to widespread showers and scattered thunderstorms,
highest rain chances across the south.

Early next week easterly flow returns with a pretty typical summer
thunderstorm pattern with scattered convection each afternoon and
evening.

&&

.AVIATION...
Scattered showers and thunderstorms into this evening will cause
brief MVFR/IFR cigs/vsbys along with some higher wind gusts.
Winds will be out of the east to northeast at 7 to 10 knots,
except becoming west to northwest later this afternoon with the
sea breeze at TPA, PIE, and SRQ. Light east to northeast winds
return later this evening then increase to 7 to 10 knots again
during Wednesday morning.

&&

.MARINE...
Winds will remain easterly for the next few days, though a shift
to onshore is expected with the sea breeze each afternoon.
Scattered showers and thunderstorms will be possible late each
afternoon and evening, moving offshore from land. No headlines are
expected, though winds could briefly increase to the 15 to 20
knot range each evening. Late in the week an area of low pressure
could move across the southeast gulf increasing winds to advisory
levels.

&&

.FIRE WEATHER...
Breezy east to northeast winds will lead to rather high dispersion
values Wednesday afternoon. Relative humidity values will remain
above critical levels through the week with no fire weather
concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  74  92  75  92 /  30  50  10  40
FMY  71  91  72  91 /  40  60  20  60
GIF  71  90  71  92 /  10  50  10  40
SRQ  71  90  71  89 /  40  60  20  40
BKV  67  92  67  92 /  20  40  10  40
SPG  74  89  75  88 /  40  50  20  40

&&

Sea Breeze Thunderstorm Regime For Today: 2
Sea Breeze Thunderstorm Regime For Tomorrow: 3

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Close

In the hours before

Special weather statement, May 31, 4:12 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
412 PM EDT Tue May 31 2022

FLZ239-312045-
Inland Levy FL-
412 PM EDT Tue May 31 2022

...A strong thunderstorm will impact portions of north central Levy
County through 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Trenton, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiefland, Bronson, Manattee Road, Andrews, Fanning Springs and
Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2958 8285 2958 8276 2956 8275 2957 8266
      2954 8265 2954 8257 2934 8270 2949 8298
      2954 8297 2956 8295 2958 8294 2959 8294
      2959 8286
TIME...MOT...LOC 2011Z 041DEG 8KT 2954 8273

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, May 31, 4:38 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
438 PM EDT Tue May 31 2022

FLZ139-142-239-242-312130-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
438 PM EDT Tue May 31 2022

...Strong thunderstorms will impact portions of western Citrus and
Levy Counties through 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Manattee Road to 11 miles southwest of
Williston Highlands to 6 miles north of Crystal River Airport.
Movement was west at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williston, Chiefland, Bronson, Homosassa Springs, Beverly Hills,
Williston Highlands, East Bronson, Crystal River Airport, Manattee
Road, Fowlers Bluff, Black Diamond, Homosassa, Andrews, Williston
Municipal Airport, Sugarmill Woods, Inglis, Fanning Springs, Otter
Creek, Lecanto and Citronelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2929 8317 2932 8314 2935 8306 2959 8294
      2957 8266 2954 8265 2954 8256 2948 8255
      2948 8241 2922 8240 2921 8254 2904 8254
      2905 8247 2901 8239 2870 8246 2869 8272
      2878 8279 2910 8289 2907 8302 2921 8316
TIME...MOT...LOC 2038Z 085DEG 24KT 2953 8291 2921 8266 2896 8258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, May 31, 5:22 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 PM EDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 W CITRONELLE          28.97N 82.64W
05/31/2022  E0.25 INCH       CITRUS             FL   TRAINED SPOTTER

            SKYWARN SPOTTER.

&&

CJP
Local storm report, May 31, 5:31 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
531 PM EDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 W CITRONELLE          28.98N 82.58W
05/31/2022  E1.00 INCH       CITRUS             FL   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

CJP
Special weather statement, May 31, 5:41 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
541 PM EDT Tue May 31 2022

FLZ160-162-260-312230-
Coastal Charlotte FL-Inland Sarasota FL-Coastal Sarasota FL-
541 PM EDT Tue May 31 2022

...Strong thunderstorms will impact portions of northwestern
Charlotte and Sarasota Counties through 630 PM EDT...

At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myakka River State Park to 9 miles south
of North Port. Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Port, Sarasota, Punta Gorda, Port Charlotte, Sarasota Springs,
South Gate Ridge, Lake Sarasota, Saint Armands Key, Southgate, Gulf
Gate Estates, Myakka River State Park, Ridge Wood Heights, South
Sarasota, Kensington Park, The Meadows, Murdock, Vamo, El Jobean,
Oscar Scherer State Park and Grove City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2733 8264 2738 8231 2730 8225 2721 8225
      2721 8218 2697 8201 2680 8230
TIME...MOT...LOC 2140Z 019DEG 16KT 2729 8234 2693 8225

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

9.8 hours before the tornado, 63 km from the path. May 31, 2022.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 213 joules per kilogram, CIN -136, lifted condensation level 1007 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -19 square meters per square second, 0 to 6 km bulk shear 8 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-136 J/kg
Surface CAPE
232 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
8 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Tampa Bay, FL (KTBW), 00:00Z

2.2 hours after it, 63 km from the path. June 1, 2022.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 585 joules per kilogram, CIN -24, lifted condensation level 1586 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -48 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
2287 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
8.4 K/km

Open this sounding in Storm Lab

The radar

The Tampa radar (KTBW), 63 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:50 UTCFUNNEL CLOUD3 Sse New Port RicheyPasco, FLMULTIPLE FUNNEL CLOUD REPORTS IN AREA.
21:50 UTCTORNADO3 Sse New Port RicheyPasco, FLSOCIAL MEDIA VIDEO SHOWING DEBRIS AND CIRCULATION REACHING SURFACE. PASCO COUNTY REPORTS OF ONE TREE DOWN ON 3 CARS AND A TREE / ALUMINUM LAYING ON POWER LINES.
21:55 UTCTORNADO2 S Town 'N' CountryHillsborough, FLMULTIPLE REPORTS OF A FUNNEL CLOUD AND A POSSIBLE UNCONFIRMED TORNADO NEAR OR AROUND BAYCREST DRIVE IN TOWN N COUNTY. HILLSBOROUGH FIRE RESCUE RELAYED A REPORT OF DAMAGE TO ONE BUILDING NEAR ROCKY POINT.
22:00 UTCHAIL 0.252 N Jasmine EstatesPasco, FL
22:10 UTCHAIL 11 Sse New Port RicheyPasco, FL
22:10 UTCHAIL 12 Ne HolidayPasco, FL
22:45 UTCMARINE TSTM WIND 412 Nne BelleairPinellas, FLMESONET STATION FW8592 SEMINOLE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of May 31, 2022

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 315:55 PM EDTUnratedHillsborough, FL0.525$20,000
May 316:10 PM EDTUnratedSarasota, FL0.525
May 315:42 PM CDTEF0Collingsworth, TX1.8125
May 315:54 PM CDTEF0Harmon, TX to OK2.4180$50,000
May 316:32 PM CDTEF0Harmon, OK0.520
May 316:48 PM CDTUnratedCowley, KS0.020
May 316:55 PM CDTUnratedHarmon, OK0.320
May 318:30 PM CDTUnratedCowley, KS0.020
May 318:40 PM CDTUnratedCowley, KS0.020
May 3110:31 PM CDTEF1Tillman, OK1.0200$6,000
May 3110:34 PM CDTEF1McDonough, IL1.660
May 3111:17 PM CDTEF1Tillman, OK4.7100$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.